Can diet soda raise your risk of diabetes?

Can diet soda raise your risk of diabetes?

Hey ladies, you might want to think twice before downing your next diet drink. According to new research, drinking just one 16.9 ounce bottle of artificially sweetened diet soda a week can increase a woman’s risk for Type 2 diabetes by as much as 15 percent over drinking regular soda.

After studying the habits of more than 66,000 women from 1993 to 2007, researchers also found that women who drank 50 ounces of diet soda increased their risk of developing diabetes by nearly 60 percent.

The findings by French scientists at Institute of Health and Medical Research, were published in the February edition of the American Journal of Clinical Nutrition.

Scientists say the culprit may be aspartame; one of the main artificial sweeteners used today, which has been linked to an increase in glycaemia (the presence of glucose, or sugar, in the blood) and consequently a rise in the insulin level.

Although the findings are compelling, some physicians say women shouldn’t throw out all of their diet soda based on this one study. According to Dr. Nikhil Parikh, chief resident of internal medicine at Advocate Illinois Masonic Medical Center, there are alternatives.

“It’s all about moderation,” says Dr. Parikh. “You can overdo a good thing. I recommend my patients pay closer attention to how the artificial sweeteners may be affecting them, causing cravings for even more sugary sweets that will, in turn, undo the good of cutting out the sugar in the soda.”

Dr. Parikh said women can reduce their risks overall simply by reaching for water first, to quench their thirst. “And consider other simple lifestyle changes, such as getting more active and watching what you eat overall. After all, your health isn’t going to come in a can.”

Related Posts

Comments

About the Author

health enews Staff
health enews Staff

health enews staff is a group of experienced writers from our Advocate Aurora Health sites, which also includes freelance or intern writers.